What Causes Chemotherapy Hair Loss?

Marlene Garcia

Chemotherapy hair loss occurs because the chemicals used in the process kill healthy cells in hair follicles along with cancer cells. Both types of cells rapidly divide, with normal hair cells typically separating every two or three days. Chemotherapy disrupts this normal process, leading to chemotherapy hair loss affecting the entire body or just the head. The amount of hair loss depends upon the type of chemotherapy used, frequency of treatment, and dosage.

Chemotherapy can kill off the healthy hair cells, resulting in hair loss.
Chemotherapy can kill off the healthy hair cells, resulting in hair loss.

Cancer treatment might involve one or more drugs linked to various levels of chemotherapy hair loss. Patients receiving a class of drugs known as doxorubicins typically lose all their hair, including eyebrows and eyelashes. Chemotherapy hair loss involving this chemical might occur soon after treatment begins.

The amount of hair loss during chemotherapy treatments depends upon the medications that are used.
The amount of hair loss during chemotherapy treatments depends upon the medications that are used.

Cancer treatment with methotrexate might lead to partial hair loss or hair that becomes thin and wispy. Drugs such as Cytoxan® or 5-fluorouracil might cause total hair loss in one patient and very little loss in another. The drug known as Taxol® commonly results in total destruction of hair follicles over the entire body.

Chemotherapy hair loss usually starts within a few weeks of treatment. Hair could fall out suddenly in large clumps or gradually disappear. The condition might appear more slowly in patients receiving small doses of chemotherapy on a regular schedule. Patients treated with aggressive doses of chemicals infrequently might suffer more dramatic or sudden hair loss.

Treatment for cancer commonly involves a chemotherapy and radiation combination. Radiation might cause hair loss limited to the part of the body targeted. Patients receiving the hormone tamoxifen might suffer from thinning hair, but typically do not lose all their hair. It might take a year or more after patients stop taking this hormone before hair grows in thicker. Some patients use topical applications of minoxidil to counteract effects of thinning hair.

Chemotherapy hair loss represents one side effect of chemical cancer treatment, but new growth usually begins a few weeks after treatments cease. New hair might first appear as downy fuzz before it takes on a more normal texture. After a couple of months, hair might grow an inch or more. In rare cases, hair never returns, usually if strong doses of chemotherapy occur over a lengthy period of time.

When new hair begins coming in, the color or texture might be different than it was before chemotherapy hair loss. As hair follicles resume dividing in a normal fashion, chemicals leave the cells. Hair typically returns to its previous texture and color over time.

The hair loss associated with chemotherapy may start soon after a patient's initial round of treatment.
The hair loss associated with chemotherapy may start soon after a patient's initial round of treatment.

You might also Like

Readers Also Love

Discuss this Article

Post your comments
Login:
Forgot password?
Register: